Wisconsin, 2020Winter Storm in Wisconsin, April 12 to 13, 2020
April 12 to 13, 2020 · NWS ARX · 4 events in 4 counties and zones
A significant late season storm system dropped heavy snow on portions of western Wisconsin on Easter Sunday, April 12th. Snowfall totals ranged from 4 to 11 inches and the highest reported total was 11 inches near Owen (Clark County).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant late season storm system dropped heavy snow on portions of western Wisconsin on Easter Sunday, April 12th. Snowfall totals ranged from 4 to 11 inches and the highest reported total was 11 inches near Owen (Clark County). As the heavy snow fell, roads quickly became snow covered and the treacherous travel conditions continued into the evening as strong northwest winds created blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 5:23 AM CST, 42 minutes earlier.
Area forecast discussion, Apr 12, 5:23 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 AM CDT Sun Apr 12 2020
.SHORT TERM...(Today through Monday Night)
Issued at 318 AM CDT Sun Apr 12 2020
Latest water vapor/RAP 500mb analysis shows intensifying/deepening
mid-level low starting to lift northeast out of New Mexico. As a
result, low pressure was also organizing/deepening over southeast
Co/western KS. Deterministic and Meso models showing fairly decent
agreement across the board, taking the low across western IL by
later this afternoon and eventually into Lower Michigan tonight and
then into Canada by Monday morning.
Feed of moisture ahead of the low and increasing mid-level
frontogenesis will intensify precipitation over the area this
morning with rapid column cooling across the northwest portion of
the forecast area (north central IA/southeast MN into north central
WI). This will lead to rain changing over to all snow by later this
morning and becoming heavy by this afternoon (1+ inch per hour rates
possible) as the mid-level frontogenesis intensifies. Across
portions of far northeast IA into central WI, mainly rain is
expected. There will likely be a few rumbles of thunder with some
mid-level instability evident. RAP was showing anywhere from 100-
400J/kg MUCAPE in the 2-7km layer. By late this afternoon/early
evening anywhere from 4-6 inches looks likely from north
central IA/southeast MN into north central WI.
Look for a slow transition from rain to snow across the rest of the
area tonight as colder air works east across the area. Another 1-4
inches can be expected from north central IA/southeast MN into north
central WI, while the rest of the area southeast of this sees
generally 1 to 3 inches. Winds will also be increasing tonight from
the north/northwest into the 20-25 mph range, gusting in the 30-40
mph range. This will produce areas of blowing of the falling/fallen
snow and reduce visibility significantly at time.
Look for the snow to diminish toward Monday morning and pretty much
lifted northeast out of the area by mid Monday morning. However,
strong/gusty northwest winds is expected to continue producing areas
of blowing snow. No changes were made to current winter headlines
as going forecast still looks on track.
Area will continue to be in deep cyclonic flow influence of the
storm system as it continues to lift well into Canada Monday night.
Under partly cloudy skies, plan on chilly overnight lows in the
teens and lower 20s.
.LONG TERM...(Tuesday through Saturday)
Issued at 318 AM CDT Sun Apr 12 2020
Deep mid-level trough/cold cyclonic flow aloft will produce chilly
condition across the area through much of next week. Overnight lows
look to be in the teens/20s with highs in the 30s/40s.
Could see some on/off small-end precipitation chances as well this
next week with embedded smaller mid-level troughs/forcing
propagating through the longwave trough in place.
Trough moves east of the region Friday night into Saturday with some
ridging working in from the west. This will lead to much needed
milder weather Saturday. Plan on highs Saturday in 50s, possibly a
60 or two?
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 623 AM CDT Sun Apr 12 2020
Conditions are expected to deteriorate into IFR/LIFR today into
tonight as strong late winter storm impacts the area. A mix of
rain and snow is expected to rapidly transition to snow this
morning at KRST with 1 inch/per hour rates at time expected going
into this afternoon. Plan on 6-7 inches by this evening and
another 1-2 inches possible tonight before tapering off.
Strong/gusty north/northwest winds of 20-25kt gusting to near
35kt will also produce some blowing of the snow. Conditions are
expected to improve into MVFR after 09z. At KLSE, precipitation is
expected to start off as rain then transition over to a rain/snow
mix this afternoon and then all snow by this evening. 2-3 inches
of snow is expected by the time the snow ends by 11z. Gusty
north/northwest winds will also likely cause some drifting of the
snow.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 PM this afternoon to 1 PM CDT
Monday for WIZ041>044-053.
Winter Storm Warning until 7 AM CDT Monday for WIZ032.
Winter Storm Warning from 1 PM this afternoon to 1 PM CDT Monday
for WIZ017-029-033-034.
MN...Winter Weather Advisory from 10 AM this morning to 7 AM CDT
Monday for MNZ096.
Winter Storm Warning until 7 AM CDT Monday for MNZ079-086>088-
094-095.
IA...Winter Weather Advisory from 10 AM this morning to 7 AM CDT
Monday for IAZ009-018.
Winter Storm Warning until 7 AM CDT Monday for IAZ008.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DASHazardous weather outlook, Apr 12, 4:03 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
503 AM CDT Sun Apr 12 2020
IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-131200-
Mitchell-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-
Buffalo-Trempealeau-Jackson-
503 AM CDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of north central
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Winter Storm Warning today into Monday.
Heavy, wet snow will overtake the area today, continuing into
tonight with a band of 5 to 10 inches expected. Winds gusting up
40 mph will create blowing and drifting snow, especially late this
afternoon into tonight. Near whiteout conditions could occur
during the period of heaviest snow. Some tree damage and power
outages are possible. An isolated thunderstorm is also possible
this afternoon into early evening with lightning as the main
threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will diminish by Monday morning, but northwest winds will
continue to gust up to 40 mph. These gusty winds will continue to
produce areas of blowing and drifting snow and may lead to some
tree damage and localized power outages.
Water levels will remain high along the Mississippi River this
week, with minor flooding in many locations.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ009-018-MNZ096-WIZ041>044-053-131200-
Howard-Floyd-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
503 AM CDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Winter Weather Advisory today into Monday.
Rain is expected to mix with snow by this afternoon and transition
to all snow this evening. A heavy, wet accumulation of 1 to 3
inches is expected through tonight. Winds gusting to 40 mph could
produce some blowing and drifting snow and reduced visibilities
at times. Some tree damage and power outages are possible.
Isolated thunderstorms are also possible this afternoon into early
evening with lightning as the main threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will diminish by Monday morning, but northwest winds will
continue to gust up to 40 mph. These gusty winds will continue to
produce areas of blowing and drifting snow and may lead to some
tree damage and localized power outages.
Water levels will remain high along the Mississippi River into
this week, with minor flooding in many locations.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-011-019-029-030-WIZ054-055-061-131200-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Crawford-Richland-
Grant-
503 AM CDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this afternoon into early
evening with lightning as the main threat. A period of snow is
expected tonight with up to 2 inches of accumulation possible.
Wind gusts up to 40 mph may produce localized blowing and
drifting snow and cause poor visibility at times. Localized tree
damage and power outages are also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will diminish by Monday morning but northwest winds will
continue to gust up to 40 mph. These gusty winds may produce
localized blowing and drifting snow and may lead to some tree
damage and power outages.
Water levels will remain high along the Mississippi River into
this week, with minor flooding in many locations.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DAS
Winter Storm, Buffalo
- When
- April 12, 6:05 AM CST to April 13, 1:30 AM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 5 to 9 inches of snow fell across Buffalo County. The highest reported total was 9 inches near Montana. Strong northwest winds created blowing and drifting snow during the late afternoon and evening hours.
Winter Storm, Trempealeau
- When
- April 12, 6:35 AM CST to April 13, 2:10 AM CST
- Where
- Trempealeau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 4 to 7 inches of snow fell across Trempealeau County. The highest reported total was 7 inches in Arcadia and near Independence. Strong northwest winds created blowing and drifting snow during the late afternoon and evening hours.
Winter Storm, Taylor
- When
- April 12, 8:00 AM CST to April 13, 2:40 AM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 6 to 10 inches of snow fell across Taylor County. The highest reported total was 10 inches in Medford. Strong northwest winds created blowing and drifting snow during the late afternoon and evening hours.
Winter Storm, Clark
- When
- April 12, 8:10 AM CST to April 13, 3:20 AM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 6 to 11 inches of snow fell across Clark County. The highest reported total was 11 inches near Owen. Strong northwest winds created blowing and drifting snow during the late afternoon and evening hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 12, 202011 deaths · 107 injured · $106 million · EF4 · 82 events
- Tornadoes and Flash Flooding in Georgia, April 12 to 13, 20209 deaths · 27 injured · $15 million · EF3 · 158 events
- Tornadoes and Flash Flooding in Tennessee, April 12 to 13, 20204 deaths · 24 injured · $10,000 · EF3 · 26 events
- Tornado in Mississippi, April 12, 20202 deaths · EF4 · 1 event
- Tornadoes and Hail in Louisiana, April 12, 20201 injured · $252 million · EF3 · 26 events
- Tornadoes and Flash Flooding in Texas, April 12, 20201 death · $175,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 20209 injured · EF2 · 68 events
- Flash Flood and Damaging Winds in Mississippi, April 12, 20201 death · $75,000 · 78 kt wind · 22 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 2020$29,000 · EF2 · 79 events
- Tornadoes and Hail in Louisiana, April 12, 2020$228,000 · EF2 · 19 events
- Flash Flooding and Debris Flow in Virginia, April 12 to 14, 2020$1.7 million · 55 kt wind · 70 events
- Winter Storm in Minnesota, April 12 to 13, 20201 death · $10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884254, 884259, 884257, 884256.